[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by ccf neuro M.D.* on August 18, 1997 at 17:08:33:
In Reply to: Neck movement causes lightheadedness posted by Terri on July 24, 1997 at 07:45:22:
Immediately following an auto accident in '92, I have been getting rushes of lightheadedness when I move my head. This lightheadedness feels similar to when one tilts the head back and then forward quickly, however, in my case this feeling is produced with extremely minimal neck movement. Additionally, although the feeling of lightheadedness is only momentary, continued neck movement causes one rush right after another. At times, this seems to build up until I experience extreme confusion and feel like I'm going to faint (but don't).
I have had an MRI, xray, and EMG of the neck area....all were negative and showed no abnormalities. An EEG was normal. An inner ear problem has been ruled out. I have had cervical epidurals that don't really seem to do much (effect wears off in less than 8 hours). Additionally (and just to complicate matters), I also have fibromyalgia (FMS) with chronic knots at the base of the scull. The FMS would seem to possibly indicate that muscles in the neck are sending incorrect messages to the brain and producing lightheadedness, however muscle relaxers (flexiril or baclofen) have either no effect on the lightheadedness or even seem to make it worse.
The only thing that seems to help is wearing a home-made neck brace to prevent all neck movement, or taking alprazolam or diazepam. What on earth could be causing this, where can I get more information, and what can I do to control/stop it?
First let me apologize for the delay in answering your question.
Post-traumatic vestibular dysfunction, or malfunction of the brain and inner ear's balance control system, is a well-known complication of head injuries following motor vehicle accidents, especially if loss of consciousness (concussion) occurs. It may occur alone, or be part of an entire bothersome syndrome known as post-concussion syndrome, the common symptoms of which include lightheadedness, headache, trouble concentrating, blurred vision, slowed thinking, and nausea. Usually the symptoms gradually resolve over time, typically weeks to months, but rarely the symptoms may last years or never entirely diappear. The fact that all the many tests you have undergone are all normal is very reassuring that you most likely have this medically benign condition (realizing, of course, that it is a nuissance to you). Movement of the head or neck is the most common trigger for such symptoms, especially the dizziness. There are a number of therapeutic options to treat this condition. Medications, including diazepam (Valium), scopolamine, and meclizine (Antivert) are often effective in reducing the intensity and duration of the symptoms. Another nonpharmacologic option is so-called vestibular rehabilitation, which is a set of head and neck movement exercises designed to decrease the sensitivity of the brain and inner ear to changes in movement. It's sort of like physical therapy for the inner ear, and may be worth investigating if you have not already had a trial of it for your particular problem. Constantly wearing a neck brace to prevent neck movement is probably going to worsen the problem, since as your brain and inner ear fail to get as much input from neck and head movement, the small nerve endings that sense such motion will get more and more sensitive to such movements, just as, for instance, if you spend your entire life in air conditioning, you will be much more sensitive to stepping out into heat than someone who does not or lives in Florida. Also, your neck will probably get more and more stiff as you continuously prevent it from having normal movement. If you are interested in being evaluated at the Cleveland Clinic for this problem, I would suggest you seeing one of our otolaryngologists and/or neurologists who specializes in vestibular function. If you call 1-800-223-2273, they can connect you to each such department. Information that we provide on the neurology forum is intended strictly for general medical informational puposes. Actual evaluation and treatment of your particular condition should be in conjunction with your treating physician. I hope you find this information useful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.